Virginia, 2006

Flash Flood in Virginia, June 28, 2006

June 28, 2006 · NWS AKQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 28, 2:54 PM EST, 7 hours 16 minutes earlier.

Area forecast discussion, Jun 28, 2:54 PM EST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT WED JUN 28 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
MUCH MORE QUIET WX TDY ACRS REGION...UNDR PRTLY TO MSTLY SNY
SKY AND VRY WRM TEMPS. HOWEVER...ISLTD SHRAS/TSRAS WERE INDICATED
ON RDR TO OUR NW AND S...DEVELOPING IN THE STILL HUMID AIRMASS
ALNG LINGERING BOUNDARIES. UNTIL UPR TROF STILL TO OUR W AND SFC
BNDRY OVR ERN CNTIES...PUSHES OFFSHR THU NGT...WILL MAINTAIN SLGT
OR SML CHCS FOR SHRAS OR TSRAS ACRS AREA. DURING THU THRU
FRI...A DRIER AIRMASS WILL BE FILTERING INTO THE REGION AS THE
FRNTL BNDRY/UPR TROF SLIDES OFF THE CST. HI PRES BLDS OVR THE AREA
FOR FRI.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HI PRES WILL BE OFF THE CST FOR FRI NGT THRU SUN...PROVIDING DRY
AND VRY WRM...AND INCREASINGLY MORE HUMID CONDS. MON THRU WED...A
FRNTL BNDRY WILL SINK INTO THE REGION...AND BECOME NEARLY
STATIONARY. THIS BNDRY WILL HELP TRIGGER ISLTD OR SCTD SHRAS AND
TSRAS...ESPLY IN THE AFTN/EVENG ALL THREE DAYS.

&&

.AVIATION...
ALL AVIATION SITES ENJOYING VFR AT THE MOMENT. MODELS PICKING UP ON
SOME HAZY/FOGGY CONDITIONS A LITTLE AFTER MIDNIGHT FOR THE ENTIRE
FORECAST AREA. THIS IS BELIEVABLE CONSIDERING THE LARGE AMOUNT OF
MOISTURE WEVE HAD THE PAST COUPLE DAYS. THIS ALSO COINCIDES WITH THE
TROUGH PASSAGE AFTER MIDNIGHT WHICH WILL BRING SCATTERED SHOWERS
ACROSS OUR AREA...WITH THE BULK OF THE RAIN BEING TO OUR SOUTH.
VISIBILITIES WILL REBOUND FROM MVFR TO VFR IN THE MORNING.

&&

.MARINE...
CURRENTLY THE WATERS ARE MUCH MORE QUIET COMPARED TO THIS TIME
YESTERDAY. SEAS REMAIN SLIGHTLY ABOVE 5 FT IN THE NORTHERN PTN OF
THE COASTAL WATERS EXTENDING N FROM ROUGHLY PARRAMORE ILND TO
FENWICK ILND. THE SLACKENING S/SW WINDS OFFSHORE WILL CONTINUE TO
DECREASE THE SEAS AND BY MIDNIGHT TONIGHT AND THE AFOREMENTIONED
AREA WILL BE RUNNING AROUND 4 FT. EVEN WITH THE WEAK FRONTAL PASSAGE
TONIGHT WE DO NOT ANTICIPATE ANYMORE FLAGS FOR LATE THIS WEEK INTO
THE WEEKEND.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ650-652 UNTIL 1 AM THURSDAY.
&&

SHORT TERM/LONG TERM...GINGRICH
AVIATION/MARINE...FLECHTNER
Hazardous weather outlook, Jun 28, 3:46 AM EST, 18 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
446 AM EDT WED JUN 28 2006

ANZ630>633-650-652-654-656-658-670-MDZ021>025-NCZ012>017-030>032-
102-VAZ048-049-060>100-290900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
446 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...CURRITUCK SOUND...SOUTHEAST MARYLAND...NORTHEAST
NORTH CAROLINA...THE MID ATLANTIC OFFSHORE WATERS...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
RIVER FLOOD WARNING IN EFFECT FOR THE LOWER JAMES. SEE FLSAKQ FOR
DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE LOWER
DELMARVA PENINSULA ON THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

44

In the hours before

Special weather statement, Jun 28, 6:39 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
739 PM EDT WED JUN 28 2006

NCZ012-VAZ079-087-092-290015-
BRUNSWICK VA-GREENSVILLE VA-NORTHAMPTON NC-SOUTHAMPTON VA-
739 PM EDT WED JUN 28 2006

...STRONG THUNDERSTORM MOVING INTO SOUTHWEST VIRGINIA...

AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF GARYSBURG...OR ABOUT 7
MILES SOUTHWEST OF HALIFAX...MOVING NORTHEAST AT 25 MPH. THE
THUNDERSTORMS WILL BE NEAR MUD CASTLE AT 755 PM EDT...GARYSBURG AT
800 PM EDT...GUMBERRY...AND...PLEASANT GROVE AT 810 PM EDT.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF
ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

33
Special weather statement, Jun 28, 6:39 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
739 PM EDT WED JUN 28 2006

NCZ012-VAZ079-087-092-290015-
BRUNSWICK VA-GREENSVILLE VA-NORTHAMPTON NC-SOUTHAMPTON VA-
739 PM EDT WED JUN 28 2006

...STRONG THUNDERSTORM MOVING INTO SOUTHERN VIRGINIA...

AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF GARYSBURG...OR ABOUT 7
MILES SOUTHWEST OF HALIFAX...MOVING NORTHEAST AT 25 MPH. THE
THUNDERSTORMS WILL BE NEAR MUD CASTLE AT 755 PM EDT...GARYSBURG AT
800 PM EDT...GUMBERRY...AND...PLEASANT GROVE AT 810 PM EDT.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF
ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

33
Special weather statement, Jun 28, 8:05 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
905 PM EDT WED JUN 28 2006

VAZ048-049-061>063-069-290200-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-POWHATAN
VA-
905 PM EDT WED JUN 28 2006

...SHOWERS AND SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
MOVING THROUGH PORTIONS OF CENTRAL VIRGINIA...

AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ACROSS NORTHERN CUMBERLAND AND POWHATAN
COUNTIES...ALONG WITH A PORTION OF GOOCHLAND COUNTY. MOVEMENT WAS
NORTHEAST AROUND 25 MPH.

LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITHIN THE STRONGER CELLS...
WITH BETWEEN A HALF INCH TO INCH OF RAIN WITHIN ONE HOUR. WIND GUSTS
TO 30 MPH AND OCCASIONAL LIGHTNING CAN ALSO BE EXPECTED.

HURLEY
Special weather statement, Jun 28, 8:15 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
915 PM EDT WED JUN 28 2006

VAZ060-061-290215-
CUMBERLAND VA-PRINCE EDWARD VA-
915 PM EDT WED JUN 28 2006

...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MOVING THROUGH PRINCE
EDWARD COUNTY...

AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ACROSS CENTRAL PRINCE EDWARD COUNTY.
MOVEMENT WAS NORTHEAST AROUND 25 MPH.

LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITHIN THE STRONGER
CELLS...WITH LOCAL AMOUNTS BETWEEN 1 AND 2 INCHES WITHIN AN HOUR
CAUSING CONSIDERABLE PONDING ON ROADWAYS. WIND GUSTS TO 30 MPH AND
OCCASIONAL LIGHTNING CAN ALSO BE EXPECTED.

HURLEY
Special weather statement, Jun 28, 8:47 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
947 PM EDT WED JUN 28 2006

VAZ049-062>064-290245-
CAROLINE VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-
947 PM EDT WED JUN 28 2006

...THUNDERSTORMS WERE CONTINUING TO MAINTAIN STRENGTH ACROSS PORTIONS
OF CENTRAL VIRGINIA...

AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS OVER EASTERN GOOCHLAND COUNTY AND OVER
EASTERN LOUISA AND WESTERN HANOVER COUNTIES. MOVEMENT WAS NORTHEAST
AROUND 25 MPH.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES
WITHIN ONE HOUR UNDERNEATH THE STRONGEST CELLS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

BH
Special weather statement, Jun 28, 10:10 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1110 PM EDT WED JUN 28 2006

VAZ063-072>076-290415-
ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM VA-RICHMOND
VA-WESTMORELAND VA-
1110 PM EDT WED JUN 28 2006

...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING TOWARD THE NORTHERN
NECK...

AT 1110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH THE LEADING EDGE EXTENDING FROM
COLONIAL BEACH TO 9 MILES SOUTHWEST OF SAINT STEPHENS CHURCH.
MOVEMENT WAS NORTHEAST AROUND 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...
  SAINT STEPHENS CHURCH AROUND 1125 PM EDT...
  MONTROSS AROUND 1140 PM EDT...
  TAPPAHANNOCK AROUND 1150 PM EDT...
  WARSAW AROUND 1215 AM EDT...

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. IN
ADDITION...WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
ANTICIPATED UNDER THE STRONGEST STORMS.

BH

The radar

The Sterling radar (KLWX), 106 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Caroline

When
June 28, 10:10 PM EST to 11:45 PM EST
Where
Caroline County, 4 mi SW of Bowling Green
Reported by
EMERGENCY MANAGER
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding and closed portions of Ladysmith Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517156.